Indiana, 2001

Lightning Strike in Indiana, June 19, 2001

June 19, 2001 · NWS IND · 1 event in 1 county or zone

Lightning struck a house and ignited a fire that destroyed an upstairs level. No one was injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Lightning struck a house and ignited a fire that destroyed an upstairs level. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE JUN 19 2001

FORECAST FOCUS WILL BE FROPA AND PCPN ASSOCIATED WITH IT.

SFC DEWPOINTS ARE IN THE UPPER 60S WITH CU FIELD EXPANDING NORTH
FROM SOUTHERN INDIANA.  AT 19Z CDFNT IS APPROX FROM THE UP OF MICH
TO SW MISSOURI.  LAPS DATA HAS LIS IN THE -6 TO -8 RANGE WITH CAPES
ANYWHERE FROM 2200 TO 4200 J/KG THROUGHOUT THE CWA.  SOME CONVECTION
FIRING IN THE NW CWA OUT AHEAD OF SFC FNT.  WILL MAKE FINAL DECISION
NEAR PRESS TIME ON WORDING IN ZONES WERE TSRA ARE CONCERNED.

DUE TO NCEP BACKUP TEST MM5 AND NOGAPS IS WHAT WE HAVE TO CHOOSE
FROM TODAY.  MM5 AND NOGAPS CONSISTENT WITH PREVIOUS RUNS OF THE
ETA/AVN IN BRINGING CDFNT THRU THE STATE BY 00Z.  BEST DYNAMICS
REMAIN BEHIND THE FNT WITH BULLSEYS OF UVVS AND H3 DIVERG OVR
CENTRAL INDIANA AFTER FROPA.  THIS CONTINUES INTO LATE WED MORNING
AS ABUNDANT MOISTURE IS STILL AVAILABLE.  WILL CONT POPS INTO EARLY
WED AFTN.  BASED ON HPC MANUAL PROGS...WILL LEAVE ALL BUT SE CWA DRY
ON THURS AS FRONT IS NEAR THE OHIO RIVER BY THEN.

FWC IS ONLY MOS AVAIL CURRENTLY AND TEMPS LOOK GOOD AND SEE NO
REASON TO STRAY.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Jun 19, 4:22 PM EST, 8 minutes before
INZ021-028>031-035>049-051>056-060>062-067-192220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...

AT 415 PM...A LINE OF THUNDERSTORMS REACHED FROM AROUND NEWPORT
THROUGH LAFAYETTE TO JUST NORTH OF KOKOMO. THE STORMS WERE
MOVING NORTHEAST. THE LINE SHOULD MOVE VERY SLOWLY SOUTHEAST.
DANGEROUS LIGHTNING AND HEAVY RAINFALL WERE OCCURRING IN THE STORMS.
DRIVING VISIBILITY WILL BE REDUCED AND WATER MAY POND ON ROADWAYS.
THE STORMS MAY ALSO PRODUCE HAIL AND WINDS OF AROUND 40 MILES AN
HOUR.

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Carroll

When
June 19, 4:30 PM EST
Where
Carroll County, Flora
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248390.